Alert archive / Wisconsin / Tornado Warnings in 2006

Tornado Warning 11, NWS Milwaukee, WI

June 6, 2006Columbia County, Wisconsin

NWS Milwaukee, WI issued this tornado warning at Jun 6, 2006, 7:43 PM CDT for Columbia County, Wisconsin. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2006, 7:43 PM CDT (00:43 UTC)
Expired
Jun 6, 2006, 8:45 PM CDT
In force
62 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 85 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:58 PM CDTTORNADOPoynette, WI
Jun 6, 8:15 PM CDTFUNNEL CLOUDArlington, WITHIS IS THE FUNNEL CLOUD THAT WAS ASSOCIATED WITH THE TORNADO THAT WAS PREVIOUSLY ON THE GROUND 4 MILES SOUTH-SOUTHWEST OF PORTAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 7:32 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2006-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2006-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
529 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMKX 070044
TORMKX
WIC021-070145-
/O.NEW.KMKX.TO.W.0011.060607T0043Z-060607T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 PM CDT TUE JUN 6 2006

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* TORNADO WARNING FOR...
  COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 845 PM CDT

* AT 741 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO 4 MILES
  NORTH OF POYNETTE...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  POYNETTE AROUND 755 PM CDT...
  CAMBRIA AROUND 800 PM CDT...
  RIO AROUND 805 PM CDT...
  FALL RIVER AROUND 835 PM CDT...
  COLUMBUS AROUND 845 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLF BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4365 8948 4344 8954 4330 8945 4329 8902
      4353 8901

$$

FOWLE
4 follow-up statements
000 
WWUS53 KMKX 070054
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
753 PM CDT TUE JUN 6 2006

WIC021-070145-
/O.CON.KMKX.TO.W.0011.000000T0000Z-060607T0145Z/
COLUMBIA WI-
753 PM CDT TUE JUN 6 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR COLUMBIA
COUNTY...

AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR POYNETTE...OR
ABOUT 8 MILES SOUTHEAST OF PORTAGE...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  ARLINGTON BY 805 PM CDT
  8 MILES SOUTHWEST OF DOYLESTOWN BY 820 PM CDT
  6 MILES SOUTHWEST OF OTSEGO BY 825 PM CDT
  9 MILES SOUTHWEST OF COLUMBUS BY 845 PM CDT

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4365 8948 4344 8954 4330 8945 4329 8902
      4353 8901

$$

REM
000 
WWUS53 KMKX 070104
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
801 PM CDT TUE JUN 6 2006

WIC021-070145-
/O.CON.KMKX.TO.W.0011.000000T0000Z-060607T0145Z/
COLUMBIA WI-
801 PM CDT TUE JUN 6 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR COLUMBIA
COUNTY...

AT 754 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO MOVING 
TOWARDS POYNETTE...JUST EAST OF INTERSTATE 90/94. THIS TORNADO WAS 
MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  ARLINGTON AT 815 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4365 8948 4344 8954 4330 8945 4329 8902
      4353 8901

$$

REM
000 
WWUS53 KMKX 070135
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
833 PM CDT TUE JUN 6 2006

WIC021-070145-
/O.CON.KMKX.TO.W.0011.000000T0000Z-060607T0145Z/
COLUMBIA WI-
833 PM CDT TUE JUN 6 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR COLUMBIA
COUNTY...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR 
RIO...OR ABOUT 12 MILES SOUTHEAST OF PORTAGE...MOVING SOUTHEAST AT 
15 MPH.

THE TORNADO WILL BE NEAR...
  DOYLESTOWN BY 840 PM CDT
  OTSEGO...8 MILES NORTHEAST OF ARLINGTON AND 9 MILES WEST OF FALL
  RIVER BY 845 PM CDT

THE TORNADO THAT WAS NEAR ARLINGTON AROUND 815 PM HAS MOVED SOUTH 
INTO DANE COUNTY.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4365 8948 4344 8954 4330 8945 4329 8902
      4353 8901

$$

REM
000 
WWUS53 KMKX 070147
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
845 PM CDT TUE JUN 6 2006

WIC021-070155-
/O.EXP.KMKX.TO.W.0011.000000T0000Z-060607T0145Z/
COLUMBIA WI-
845 PM CDT TUE JUN 6 2006

...THE TORNADO WARNING FOR COLUMBIA COUNTY EXPIRES AT 845 PM CDT...

AT 845 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED THE 
THUNDERSTORMS THAT PRODUCED TORNADOES HAVE EXITED TO THE SOUTH OF 
COLUMBIA COUNTY...THEREFORE THE TORNADO WARNING HAS BEEN ALLOWED TO 
EXPIRE.

THUNDERSTORMS STILL EXTEND FROM RIO TO DOYLESTOWN...MOVING SOUTHEAST 
AT 15 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN WISCONSIN.

LAT...LON 4365 8948 4344 8954 4330 8945 4329 8902
      4353 8901

$$

REM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:15 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 6, 2:15 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
215 PM CDT TUE JUN 6 2006

.DISCUSSION...FORECAST FOCUS ON THUNDERSTORM CHANCES TODAY AND
TONIGHT.

NAM ETA/WRF BOTH VERIFIED WELL WITH BAND OF MORNING SHOWERS
WEAKENING AS IT PUSHED OFF TO THE EAST.

FOR THIS AFTERNOON AND EVENING...MAIN PROBLEM IS ON HOW QUICK/OF IF
THE STRATO CUMULUS BECOMES SCATTERED SO INSTABILITY CAN INCREASE
AHEAD OF SHORTWAVE NEAR W TIP OF LAKE SUPERIOR.

IN THE UPPER LEVELS...AN ADVANCING JET  WILL MOVE SOUTHEAST INTO THE
UPPER MISSISSIPPI VALLEY THIS EVENING. LEFT FRONT QUAD TO AFFECT
MAINLY SOUTHEAST PORTION OF THE FORECAST AREA...WITH THE JET AXIS
BISECTING THE FORECAST AREA LATE TONIGHT.

PRECIPITABLE WATER VALUES 1.25 TO 1.5 INCHES WITH LOWER TO MID 60
DEWPOINTS. CURRENT RUC SOUNDINGS SHOW ENOUGH HEATING TO GENERATE
CAPES UP TO 1500 J/KG MAINLY ACROSS SOUTH CENTRAL WI...WITH MORE OF
A CAP ACROSS SOUTHEAST WISCONSIN THROUGH THE AFTERNOON.

BULK RICHARDSON NUMBERS IN THE AROUND 26 AND 0-3 KM STORM RELATIVE
HELICITY AROUND 150 M2/S2 ARE MARGINAL FOR SUPERCELLS. DRY MID LEVEL
AIR WILL ADVECT INTO SOUTHERN WI AS SHORTWAVE MOVES TOWARD MICHIGAN.
WET BULB ZERO HEIGHTS AROUND 9.5  THSD FT. EXPECT SCT STORMS TO
DEVELOP ALONG OR AHEAD OF THE SURFACE TROF LATER THIS AFT AND INTO
THE EVENING. WILL NOT MENTION SEVERE IN ZFP DUE TO MARGINAL WIND
SHEAR WHICH WILL LIMIT THE EXTENT AND SEVERITY...BUT SOME STORMS MAY
STILL BECOME SEVERE...AGAIN DEPENDING ON RECOVERY OF LOW LEVEL
TEMPERATURES.

DESPITE RATHER STEEP LOW LEVEL LAPSE RATES...DRY AIR...ESPECIALLY IN
MID LEVELS SHOULD KEEP THE FORECAST AREA DRY WEDNESDAY.

PREFER GFS WITH UPPER RIDGE WILL BUILD ACROSS THE PLAINS FOR WED/THU
WITH RIDGE OF SURFACE HIGH PRESSURE IN THE VICINITY THROUGH FRIDAY.
NAM SEEMS WAY TOO FAR NORTHEAST WITH DEVELOPING SURFACE LOW.

A MORE ZONAL FLOW LATER IN THE WEEKEND AND EARLY NEXT WEEK.
DEPENDING ON UPSTREAM OFFICES...LATEST GFS WOULD INDICATE SURFACE
HIGH TO DOMINATE INTO SATURDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

HENTZ
Hazardous weather outlook, Jun 6, 7:45 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
745 AM CDT TUE JUN 6 2006

WIZ046-047-051-052-056>060-062>072-070900-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
745 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ643>646-665-070900-
NORTH POINT LIGHTHOUSE TO WIND POINT-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
SHEBOYGAN WI TO PORT WASHINGTON-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
745 AM CDT TUE JUN 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS COULD BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND WIND
GUSTS IN EXCESS OF 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH MONDAY.

MBK

In the hours before

Local storm report, Jun 6, 6:40 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
640 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             SPRING GREEN            43.18N 90.07W
06/06/2006  E0.25 INCH       SAUK               WI   TRAINED SPOTTER

            WINDS ESTIMATED AT 30-40 MPH.

&&

GD
Local storm report, Jun 6, 7:00 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
700 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TORNADO          ARENA                   43.16N 89.91W
06/06/2006                   IOWA               WI   TRAINED SPOTTER

            TORNADO ALONG HIGHWAY C HEADING TOWARDS ARENA.

&&

GD
Local storm report, Jun 6, 7:07 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
707 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TORNADO          7 W PORTAGE             43.55N 89.61W
06/06/2006                   SAUK               WI   LAW ENFORCEMENT

0702 PM     TORNADO          5 SE WISCONSIN DELLS    43.58N 89.71W
06/06/2006                   COLUMBIA           WI   TRAINED SPOTTER

            TORNADO ALONG HIGHWAY 16 CAUSING DAMAGE.

&&

GD
Local storm report, Jun 6, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
721 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TORNADO          RIDGEWAY                43.00N 89.99W
06/06/2006                   IOWA               WI   PUBLIC

&&

GD
Local storm report, Jun 6, 7:38 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
738 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          4 N RIDGEWAY            43.06N 89.99W
06/06/2006                   IOWA               WI   TRAINED SPOTTER

0724 PM     TORNADO          PORTAGE                 43.55N 89.47W
06/06/2006                   COLUMBIA           WI   STORM CHASER

            AT THE 90/94/39 INTERCHANGE. SEMI IN THE DITCH AT MILE
            MARKER 108.

&&

GD
Local storm report, Jun 6, 7:42 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
742 PM CDT TUE JUN 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TORNADO          1 W BARNEVELD           43.01N 89.92W
06/06/2006                   IOWA               WI   LAW ENFORCEMENT

            OBSERVED ALONG HIGHWAY 18.

&&

GD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:09 PM CDTTornado WarningMKXGreen Lake, Marquette66 min
Jun 6, 7:19 PM CDTTornado WarningMKXDane, Green, Iowa56 min
Jun 6, 8:06 PM CDTSevere Thunderstorm WarningMKXFond du Lac54 min
Jun 6, 8:15 PM CDTTornado WarningMKXGreen Lake45 min
Jun 6, 8:18 PM CDTTornado WarningMKXGreen47 min
Jun 6, 8:22 PM CDTTornado WarningMKXDane45 min

Nearby

Tornado Warnings in Wisconsin, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.